MAUDE Adverse Event Report: DEPUY SPINE INC MOD SQUARE EXP 5.5 SI DRIVER; SCREWDRIVER

DEPUY SPINE INC MOD SQUARE EXP 5.5 SI DRIVER; SCREWDRIVER
Model Number 698341353
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/12/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during posterior spinal fusion surgery on (b)(6) 2020, while the surgeon was placing the screw in the l2 pedicle, the tip of the custom-made screwdriver for the power ease broke off in the screw.The tip of the screwdriver remained in the screw.The screw and driver fragment were removed from the patient.The procedure was successfully completed with no surgical delay.There were no patient consequences.This report is for a mod square exp 5.5 si driver.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.A review of the receiving inspection (ri) for mod square exp 5.5 si driver was conducted identifying that lot number gm4277301 was released in a single batch.Batch1: lot qty of (b)(4) units were released on january 20, 2015 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.The ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Visual inspection: the mod square exp 5.5 si driver (p/n: 698341353, lot number: gm4277301 ) was received at us customer quality (cq).Visual inspection of the complaint device showed the tip had broken cleanly off.Device failure/defect identified? yes.Dimensional inspection: since the broken piece was not available, the dimensions of the tip shaft just proximal to the break was taken.Specified dimensions: shaft proximal to tip = 3.92 +/- 0.03mm.Measured dimensions: shaft proximal to tip = 3.89mm, conforming.Device used - caliper ca215p.Document/specification review: current and manufactured were reviewed.Current and manufactured were also reviewed.No design issues or discrepancies were identified.Complaint confirmed? yes.Investigation conclusion: this complaint is confirmed as the tip has broken off.No definitive root cause could be determined based on the provided information.There was no indication that a design or manufacturing issue contributed to the complaint.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MOD SQUARE EXP 5.5 SI DRIVER
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key10991723
Report Number1526439-2020-02394
Device Sequence Number3478028
Product Code HXX
UDI-Device Identifier10705034473703
UDI-Public(01)10705034473703
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number698341353
Device Catalogue Number698341353
Device Lot NumberGM4277301
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/02/2020
Initial Date Received by Manufacturer 11/12/2020
Supplement Date Received by Manufacturer12/23/2020
Initial Report FDA Received Date12/11/2020
Supplement Report FDA Received Date01/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN SCREWS; UNKNOWN SCREWS
Patient Age74 YR
Patient Weight72